Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Suffer depression. On Effexor and Lexapro. Can amino acids be taken along with anti depressant to increase its effectiveness?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2005
Answered : 507 Questions
Hi, I am currently on 75mg of Effexor, I came off it last august too quickly and got severe depression etc, I went onto Lexapro for 5 months but it did not help, I went back on Effexor 3 months ago but its not having the same effect it did have, I think because of the withdrawal I had back in August I am depleted in the main neurotransmitters, serotonin, dopamine etc and I was wondering if amino acids like tyrosine, 5htp etc can be taken along with the anti depressant to increase its effectiveness? Thanks XXXXX
Posted Wed, 24 Jul 2013 in Depression
Answered by Dr. Omer 44 minutes later

I am Dr.Omer and I am here to help you with your query.

As you have said that you are taking venlafaxine , then shifted to escitalopram , then back to venlafaxine , for low to high mood , wants to have an additive effect.

Tyrosine , serotinin supplements do help , but depends on the person using it.

The neurotransmiters in brain are made endogenously in the brain , as proteins cannot pass through the blood brain barrier due to big size.

Studies have should both increase in effect of SNRis like velafaxine , ectalopram and with no additive effect.

I would recommend that you should take it with your medicine , for 2-4 weeks if its helpful to you , continue it , as they do not do so much harm , as excessive is not absorbed.

Discuss with your psychiatrist to increase the dose of venlafaxine , and keep a check on blood pressure as SNRis do increase the blood pressure.

Hope this explains your query,

Feel free to ask any further questions.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor